SIR: Blepharospasm is a disorder of adulthood that is more common in women. It presents as a sudden involuntary bilateral eye closure that is often exacerbated by air pollution, wind, exposure to bright light, movement, and stress. However, to date it is not possible to correlate it with any psychopathology. If it presents as an isolated blepharospasm in adults, it is better termed as essential blepharospasm. It must be differentiated from Meige’s syndrome which includes oromandibular dystonia along with blepharospasm.1
Below we describe a case of essential blepharospam that responded to low doses of haloperidol but not to other drugs.
A 32-year-old married man presented with bilateral blepharospasms that lasted for 1 to 2 minutes. The spasms were provoked by light, embarrassment, and fatigue. The spasms would disappear in sleep. These complaints were of 5-month duration.
There was no history of any chronic physical illness including neurological illnesses such as parkinsonism, Wilson’s disease, epilepsy, stroke, nor a history of ocular pathology (e.g., blepharitis, conjunctivitis or iritis), any psychiatric disorder, or intake of any drug in recent past. Family history was unremarkable.
General physical examination, laboratory investigations, including venereal disease research, EEG, computed tomography (CT) scan, and ocular examination were normal. Mental status examination was also normal with the exception of preoccupation with symptoms. He was started on a regimen of trihexyphenidyl (10 to 12mg daily in divided doses) and 2mg of clonazepam (at night) for about 2 weeks. He did not show improvement and the distress due to the problem persisted. This therapy was gradually withdrawn over the next 2 weeks. He was then given trials of following treatments: tetrabenazine (50mg/day) for 3 weeks, then risperidone (6mg/day) for 2 weeks, then olanzapine (10mg/day) for 2 weeks, followed by a trial with the tablet quetiapine (150 to 200mg/day) for 3 weeks without any improvement. Since the patient was becoming more and more distressed due to symptoms and demanding the discontinuation of therapy, frequent changes became necessary. During all of these therapies, we used the method of tapering one medication while another was simultaneously initiating another drug method. Lastly, the patient was started on the tablet haloperidol, 1.5mg, twice daily for 1 week, and the dose was escalated up to 7.5mg daily in the third week. Improvement started after 4 days and he reported a marked decrease in frequency of spasms after 2 weeks. The spasms were totally controlled after about 6 weeks.
Two issues are important that need to be focused on in this discussion. The first issue addresses the underlying pathology of essential blepharospasm. It has been reported prominently in the elder age group and as more common in females.1 Though it does not qualify the diagnosis of Meige syndrome, Domzal et al.2 reported that blepharospam may be a syndrome of different origins and can be only a phase of Meige’s syndrome.
A number of pathologies has been ascribed to this disorder, including upper brainstem lesion,3 ganglioglioma of the lateral ventricle,4 thalamic hypodensity, and caudate nucleus lesion.2 Other causes can be peripheral facial palsy, herpes zoster infection of trigeminal nerve, brain infarcts, neuroleptics, Shy-Drager syndrome, progressive supranuclear palsy, and kernicterus. However, there are a lot of cases that are primary or idiopathic.5
In conclusion, this data indicates basal ganglia-thalamic involvement in these cases. According to the model proposed by Vitek,6 dystonia occurs with the altered activity in the globus pallidus externa and internal globus pallidus through indirect and direct pathways. Increased activity in the internal globus pallidus leads to thalamic disinhibition and lowered globus pallidus externa neuronal activity causes enhanced activity in the subthalamic nucleus that further activates internal globus pallidus. Further evidence for this pathology has been provided by functional imaging in these cases that have shown the activation of subregion of putamen7 and decrease in D2 binding in the putamen with [fluorine-18] spiperone.8 Decreased D2-like binding in the striatum leads to decreased dopaminergic inhibition and increased activity in indirect pathways. Augmented subthalamic nucleus activity could also occur through the increased activity of cortico-subthalamic excitatory neurons. According to present model, the internal globus pallidus receives inhibitory stimuli from the striatum and excitatory impulses from the subthalamic nucleus simultaneously. It leads to reduction of mean discharge rate, alteration in receptive field properties, and changes in pattern of neuronal activity in the internal globus pallidus that is consistent with the development of dystonia.6
This model also explains why L-dopa and antipsychotics are effective in treatment of some dystonic conditions along with their dystonia inducing property. It is known that D2 receptors in the straitum are inhibitory in nature; that is, their activation leads to hyperpolarization of striatopallidal neurons that causes decreased GABA in globus pallidus externa that, in turn, activates the internal globus pallidus directly and inhibits the subthalamic nucleus. In this situation the internal globus pallidus gets excitatory impulses from globus pallidus externa directly with the reduced stimulation from the subthalamic nucleus. This will lead to increased GABA release in thalamus thus inhibiting it. This may be one mechanism causing dystonia to respond to -dopa.
Based on the same principle, neuroleptics should increase the GABA in globus pallidus externa that leads to the disinhibition of the subthalamic nucleus as well as reduced excitation of the internal globus pallidus directly. In this situation, the internal globus pallidus will get excitatory impulses from the subthalamic nucleus with reduced stimulation from globus pallidus externa. This should also increase GABA in the thalamus, and relieve dystonia. However, they are known to induce dystonia.9,10
But the above model is simplistic that takes only the rate of firing of pallidal neurons in account. To explain it further we need to know the other properties of neurons that are responsible for inducing dystonia as explained.
There are many reports that show that blepharoclonus/Meige syndrome responds to clonazepam,11 clozapine,12 trihexyphenidyl, perphenazine, fluphenazine10 haloperidol, -dopa with deprenyl, botulinum toxin A,13 quetiapine.14 This patient responded to haloperidol but did not improve with anticholinergics and atypical neuroleptics. This could be affected by a different receptor profile of typical and atypical neuroleptics. Conventional antipsychotics, like haloperidol, bind to D2 more efficiently than atypical drugs and 5HT2A binding of atypical drugs reverses the D2 blockade in nigrostriatal pathway. In addition, GABA concentration in the pallidum is also regulated by direct effect of D2 binding drugs in the pallidum where they can either decrease15 or increase extracellular GABA,16 thereby influencing thalamic activity.
In conclusion, to date we are not able to explain the pathophysiology of dystonia completely and further research is required to understand the differential effects of drugs.